Del. Reports High Rate of Fentanyl Overdose Deaths - WBOC-TV 16, Delmarvas News Leader, FOX 21 -

Del. Reports High Rate of Fentanyl Overdose Deaths

Posted:

NEW CASTLE, Del. -  The Department of Health and Social Services and the Department of Safety and Homeland Security are warning people about an increasing number of overdose deaths in Delaware related to the use of fentanyl, a synthetic painkiller that is 50 to 100 times more potent than heroin.

"Since early February, the Delaware Division of Forensic Science has confirmed 15 cases of overdose deaths that have involved the use of fentanyl. In only four of those cases, was the presence of heroin confirmed as well. The increasing number of deaths related to the ingestion of fentanyl is quite concerning," DSHS Secretary Lewis Schiliro said.

"We are issuing our highest warning," DHSS Secretary Rita Landgraf said. "Fentanyl is here in Delaware and people are dying from it. In some cases, it appears that individuals thought they were using heroin, which is deadly in its own right, but were ingesting fentanyl instead. With the extreme potency of fentanyl, one single use clearly is costing too many people their lives."

Secretary Landgraf urged individuals struggling with addiction to call DHSS' 24/7 Crisis Services at 1-800-652-2929 in New Castle County, or 1-800-345-6785 in Kent and Sussex counties to be connected to treatment. If individuals see someone overdosing, they should call 911. Under Delaware's Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

The Division of Forensic Science reported that the 15 overdose deaths involving fentanyl occurred between Feb. 8 and June 3 of this year. Twelve cases were in New Castle County, two in Kent and one in Sussex. Fourteen of the 15 cases involved men. The ages ranged from 20 to 62.

When a user ingests fentanyl or fentanyl-laced heroin, it affects the central nervous system and brain. Because it is such a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.

Last year, the Division of Forensic Science confirmed 11 overdose deaths in Delaware related to fentanyl-tainted heroin. Because illicit fentanyl can come in white powder form like heroin, users don't know if fentanyl is mixed in or if the drug packet contains only fentanyl. Exposure to fentanyl, even in small quantities, can be fatal.

Powered by Frankly

All content © Copyright 2000 - 2018 WBOC. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices